North Dakota, 2011

Flooding in North Dakota, August 1 to 22, 2011

August 1 to 22, 2011 · NWS BIS · 4 events in 4 counties and zones

5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Montana as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

This was part of historic flooding in North Dakota with statewide costs estimated around 1.5 billion dollars. Flooding was the result of significant winter snows and significant spring rains, not only in North Dakota but in Montana as well. Rocky Mountain snowpack was four to six times normal. Flooding was along the Missouri River from the Montana border to Garrison Dam. Dams were overwhelmed by the amount of water. Flooding included river, ground, and overland types. Oil wells were shuttered. Estimated damages were around $400,000 and that is not all inclusive. There was a significant loss to agriculture by not being able to plant. A tremendous flood fight was waged against the river, and that cost is not included here. Storm Data cannot reflect the scope of this event. Information is what was available at the time of this writing. Refer to newspaper articles and other federal, state, and local sources for detailed information.

Here are some facts about the flooding in North Dakota provided by North Dakota Emergency Management. The total estimated flood cost was around $1.5 billion. Individual and housing assistance was $323 million; small business $248 million; home and business reconstruction $452 million; public response, recovery, and mitigation $480 million; disaster unemployment for 866 claims was $2.3 million; and the public finance authority disaster loan program approved $56.6 million. Public infrastructure costs were $320 million. Of the state's 53 counties, 48 were impacted, along with three tribal nations.

The Missouri River was in flood in every state in the United States of America that it runs through. This was a multi-state disaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 31, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011

.UPDATE...

HAZARDS.

&&

.DISCUSSION...

WILL TRIM OFF THE SOUTHWEST FROM THE TORNADO WATCH. ALL OTHER
HEADLINES UNCHANGED.

&&

.AVIATION...

STRONG THUNDERSTORM COMPLEX CONTINUES TO PUSH NORTH AND EAST OVER
SOUTH CENTRAL ND. KBIS WAS IMPACTED WITH VERY STRONG WIND GUSTS.
KJMS MAY BE IMPACTED WITH STRONG WINDS BETWEEN 0530Z-07Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...NH
Hazardous weather outlook, Jul 31, 10:39 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1139 PM CDT SUN JUL 31 2011 /1039 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH
DAKOTA TONIGHT. THUNDERSTORMS WILL LIKELY BE SEVERE WITH A THREAT
OF LARGE HAIL AND STRONG DAMAGING WIND. ACROSS THE SOUTHWEST...THE
MAIN THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

In the hours before

Local storm report, Jul 31, 10:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     6 N BISMARCK            46.90N 100.78W
07/31/2011                   BURLEIGH           ND   LAW ENFORCEMENT

            TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE.
            WINDS ESTIMATED AT 80 TO 85 MPH.

&&

NHEINERT
Local storm report, Jul 31, 10:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/31/2011  M68 MPH          BURLEIGH           ND   ASOS

&&

JTAEGER
Local storm report, Jul 31, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     MANDAN                  46.83N 100.89W
07/31/2011                   MORTON             ND   PUBLIC

            AVERAGE 2 TO 4 INCH DIAMETER TREE LIMBS DOWN...LARGEST 10
            INCHES IN SIZE. GAZEBO CANOPY TORN OFF.

&&

JMETZ
Local storm report, Jul 31, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            1 FOOT TO 1.5 FEET OF WATER ON AIRPORT ROAD.

&&

JMETZ
Local storm report, Jul 31, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            BISMARCK EXPRESSWAY AT UNIVERSITY DRIVE IS FLOODED AND
            IMPASSABLE.

&&

JMETZ
Local storm report, Jul 31, 11:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     11 SW TUTTLE            47.03N 100.16W
07/31/2011  E80 MPH          BURLEIGH           ND   MESONET

            ARB OBSERVER 11 MILES SOUTHWEST OF TUTTLE ESTIMATED 80
            MPH WINDS.

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Mountrail

When
August 1, 12:00 AM CST to August 22, 11:59 PM CST
Where
Mountrail County, 67.71 mi WSW of Sanish to 19.67 mi WSW of White Earth
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

Flood, Williams

When
August 1, 12:00 AM CST to August 22, 11:59 PM CST
Where
Williams County, 17.28 mi S of Buford to 54.63 mi NW of Trenton
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

Flood, Dunn

When
August 1, 12:00 AM MST to August 22, 11:59 PM MST
Where
Dunn County, 62.65 mi WNW of Killdeer to 23.18 mi NW of Killdeer
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

Flood, McKenzie

When
August 1, 12:00 AM MST to August 22, 11:59 PM MST
Where
McKenzie County, 7.15 mi SSE of Fairview to 14.02 mi N of Fairview
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
47.750, -103.990

See the event episode narrative for details.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356406, 356408, 356407, 356409.